Late taking meds

OMG I won't do this again in a hurry! I am currently on a reducing scale from 60mg pred and went down to 40 from 45 on Tuesday. I've had a few niggly issues, such as my eyes feeling as though they are swollen and vision somewhat blurred. I actually slept reasonably well last night for 4 hours, a miracle for me. I usually only get 2-3 hours a night. However as a consequence I slept past the time I normally medicate by an hour. Talk about being hit by a steam roller and being stomped by a herd of elephants! It started with the eyes swelling. Then a severe migraine type headache that didn't respond to migraine meds. Then the shakes started. It was as though I'd been standing in a walk-in freezer without the benefit f a jacket, even though the weather is mild. I took my BP as I am mildly hypertensives and it was very high at 160/125. Never been that high before. About 45 minutes after I took my main meds the everything seems to be settling down again including the high BP, but it has left me feeling sick, exhausted and light headed. My hands look as though there is no blood getting to them. They are off white in colour like they go when you go out in midwinter without gloves.Half of each hand is numb and I have been told by the doctor that the feeling may never recover. It is no biggy and I am adapting quite well to finding a way to do the things that need me to grip, including driving safely. If that is the only side effect I'm left with I consider myself fortunate.

Has anyone else had any similar symptoms, just through being slightly late with meds? I didn't realise that that it could strike so hard and so quickly.

15 Replies

oldestnewest
  • Something I forgot to mention is that I have recently started having problems with severe cramp in my hands and feet, which causes the joints to twist into weird positions and is excruciating. It is a major problem for me because no sooner do I get it to release than it can cramp up immediately again. Any suggestions on how to deal with it please?

  • I both sympathise and empathise with the cramp - mine arrived when on Pred but mainly in my legs and feet overnight, and still cause problems even post-steroids. However, the calf cramping during the day (mainly when stretching up for anything) has resolved post-Pred.

    I had blood tests for magnesium and potassium as a deficiency is known to cause cramp but both came back normal. Also, perhaps the steroids interfere with our salt levels, in which case a small increase in salt might help, though not advisable if you have high BP or, in my case, CKD.

    One GP recommended calf stretches before bed, demonstrating hand press-ups against the wall. They do help.....when I remember to do them!

    Some people say that quinine helps but best to speak to your GP before taking this in tablet form, although perhaps a small glass of tonic water might help.

  • Thanks Celtic.I'm glad to hear that it is probably all linked and not just another random symptom.I've had plenty of those just lately; a rest would be nice, but heyho!

    I'm feeling much more normal this afternoon. Pain is much less noticeable and I have been drinking copious amounts of tonic water, which does seem to have lessened the cramp like symptoms. I never had cramp of any description and didn't know what it was until all this kicked off and I'm in my 60s now.

    Oh well at least I have my little fur baby to snuggle with when I'm wanting some comfort, but even he was very perplexed this morning and wasn't keen on coming too close.

  • I'm happy to report that my BP is a much more acceptable 125/85, although pulse a little high at 140. That will be residual to the earlier pain though I should think.

  • Wow! That's certainly a very quick reaction from just being an hour later taking your Pred. I certainly don't remember having as quick a reaction as that, but perhaps it was exacerbated by the fact that you had reduced just a day or two previously.

    Talk to your GP if your blood pressure hasn't returned to normal as Pred can lead to an increase in blood pressure in those who are susceptible. Also, Pred, as well as the inflammation in your body can affect the circulation but hopefully it will improve as you reduce from the high doses - might be best to seek advice from your rheumatologist.

    I do hope you continue to improve during the rest of the day - meanwhile, rest, rest and more rest!

  • Thanks Celtic

  • I forgot to take my pred one day and swore it would never happen again, the result was horrendous. I then managed to do it again but I think I have definitely learnt my lesson now. I still shudder when I think of it. My doctor prescribed quinine sulphate for my cramp and it is brilliant.

  • Thanks piglette: I'll speak to my doctor about that as I have been drinking copious amounts of tonic which contains quinine and it does seem to be helping somewhat.... til I run out of tonic

  • Magnesium supplements may also help - and the blood level is not indicative of the muscle state as normal blood levels are maintained at the expense of the muscles. It is normal first line treatment for cramps all over mainland Europe - so definitely worth a try.

  • Thank you, I'll certainly look into that when I speak to my doctor next week

  • Pauline I reduced from 80mg, I was diagnosed with GCA in jan, in April, I might have been on 40mg I had swollen eyes blurred vision ( I had lost sight in right eye but it came back that was in feb ) so always worried about my eyes, still get blurred vision and have a tightness in my eyes, but I was only getting 3 hrs a night sleep but now I'm getting 6 hrs now ( which is great ) that's since I reduced down to 20mg, I'm on 16mg now and have had high BP while on pred, and I suffered with cramp in my leg but found the walking sorts this I'm 64 hope we all beat this, good look

  • Unfortunately walking it off is not an option due to spinal injury many years ago. I can only walk a very short distance, about 40 feet on a good day. We will beat this, because I'm sure that, like me, you are not a quitter. It may take longer than it used to but we'll get there eventually

  • So glad I read this post, I have been having very bad cramp in my right foot only ....never gave it a thought that pred could be responsible.....will speak with doctor as soon as I can get an appointment (probably 3 weeks time, the way our surgery operates :( )

  • Try getting a telephone appointment and explain to the doctor over the phone rather than have to go in.It is a much quicker way of dealing with things and if he feels he needs to see you rather than just prescribe he can arrange an appt quicker than you can, often the same day or the following day

  • Thank you Pauline will ring tomorrow and try the telephone appointment route :)

You may also like...